Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 49, NWS Tucson, AZ

July 27, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2024, 4:48 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2024, 4:48 PM MST (23:48 UTC)
Expired
Jul 27, 2024, 8:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WGUS55 KTWC 272348
FFWTWC
AZC019-280300-
/O.NEW.KTWC.FF.W.0049.240727T2348Z-240728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
448 PM MST Sat Jul 27 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Eastern Pima County in southeastern Arizona...

* Until 800 PM MST.

* At 448 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 1 
  inch of rain has fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Drexel Heights, Pascua Pueblo Yaqui Reservation, San 
  Xavier Community, Tucson Mountain Park, Tucson Estates and San 
  Xavier Mission.

This includes the following Flash Flood Prone Locations...
Santa Clara Ave at El Vado Wash, Mission Rd from Valencia Rd to San 
Xavier Rd and Black Wash at S Camino de Oeste.

This includes the following highways...
	Interstate 19 between mile markers 56 and 62.
	Route 86 between mile markers 168 and 171.

This includes the following streams and drainages...
  West Branch Santa Cruz River and Santa Cruz River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3216 11106 3219 11105 3220 11098 3215 11097
      3209 11098 3207 11103 3209 11107

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KJS
1 follow-up statement
378 
WGUS75 KTWC 280253
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
753 PM MST Sat Jul 27 2024

AZC019-280303-
/O.EXP.KTWC.FF.W.0049.000000T0000Z-240728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
753 PM MST Sat Jul 27 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR 
EASTERN PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3216 11106 3219 11105 3220 11098 3215 11097
      3209 11098 3207 11103 3209 11107

$$

KJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:03 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 2:03 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
203 PM MST Sat Jul 27 2024

.SYNOPSIS...

Daily chances for showers and thunderstorms this weekend and into
next week with the main threats being heavy rainfall with isolated
strong wind gusts. Localized flash flooding will be possible.

&&

.DISCUSSION...

In the upper levels, a ridge axis was placed from southeastern
Arizona into southern Colorado, while a jet streak was crossing
south-central California through Utah. GOES-West water vapor
imagery showed evidence of favorable convective placement this
afternoon in southern and eastern areas of southeastern Arizona,
with drier mid-level air and less synoptic support further
northwest. This keeps Tucson on the edge of the better convective
probabilities, with chances increasing south towards Nogales and
east towards Safford, Douglas, and the New Mexico border.

As of time of discussion, convection has been well under way
across areas of Santa Cruz, Cochise, Graham, and Greenlee
counties. Moderate instability, slow storm motions, and decently
moist mid- levels will allow for the threat of heavy rainfall
capable of producing flash flooding, especially as these slow
moving thunderstorms sit over locations vulnerable to excessive
rain. Though not the primary threat, enough mid-level dry air has
moved in to allow for an isolated strong to severe wind gust under
any thunderstorm.

Coverage this evening will rapidly diminish with sunset. A few
high-res models such as the HRRR and UofA WRF produce a batch of
early Sunday morning showers, which seems reasonable as some
instability aloft should remain and the fact hat
showers/thunderstorms were observed early this morning.

Tomorrow, the upper high shifts east a bit and mean flow over
southeastern Arizona becomes southerly. This will bring another
day of likely active monsoon weather, this time better oriented to
potentially bring thunderstorms into the Tucson metro. Forecast
chances are fairly widespread, maximized from Santa Cruz through
Cochise counties where initiation should happen first. Heavy
rainfall and isolated strong wind gusts remain the primary
threats.

Looking through next week, the upper level high should remain
centered east of the region, keeping southerly flow over
southeastern Arizona and daily chances for some sort of coverage
of thunderstorms. With the above normal height anomalies, daily
high temperatures should generally remain above normal.

&&

.AVIATION...

Isolated to scattered thunderstorms through 28/02Z near KOLS-KDUG
and up north through KSAD, with a slight chance of one near KTUS.
Very heavy rainfall and isolated gusty outflow winds to 45 kts
near any thunderstorm today. Otherwise winds generally under 12kts
this afternoon and becoming light tonight. Chances for
thunderstorms expected again Sunday afternoon.

&&

.FIRE WEATHER...

Scattered afternoon and evening showers and
thunderstorms with day to day variability on which areas will see
the best chance of rainfall. Each day has the threat of heavy
rain, localized flash flooding and strong gusty winds. Minimum
relative humidities will be 20 to 30 percent in most lower
elevation locations and 25 to 40 percent in mountain areas. Away
from thunderstorms, 20-foot winds will generally be 15 mph or
less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight. As high pressure builds mid-week, high
temperatures should rise a bit and minimum relative humidities
should fall by a few percentage points.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 27, 2:16 PM MST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
216 PM MST Sat Jul 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     Rain             10 SE Sierra Vista      31.48N 110.19W
07/27/2024  M2.57 Inch       Cochise            AZ   Trained Spotter

            Trained spotter observed 2.57 inches in 50
            minutes. Rain letting up at time of report.

&&

AJE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:02 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 26, 11:04 PM MSTSpecial Weather StatementTWC26 min
Jul 27, 12:06 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Jul 27, 12:07 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz53 min
Jul 27, 12:34 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Santa Cruz3 hr
Jul 27, 12:46 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 27, 1:20 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 27, 1:21 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 27, 1:46 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 27, 1:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 27, 2:02 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 27, 2:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 27, 2:39 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jul 27, 2:46 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz25 min
Jul 27, 2:50 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 27, 3:02 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee43 min
Jul 27, 3:08 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz16 min
Jul 27, 3:54 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 27, 4:11 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz3 hr
Jul 27, 4:25 PM MSTSevere Thunderstorm WarningTWCCochise, Graham50 min
Jul 27, 4:27 PM MSTFlash Flood Warning Considerable damage threatTWCGraham, Greenlee3 hr
Jul 27, 4:50 PM MSTSpecial Weather StatementTWCPima85 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.